zbMATH — the first resource for mathematics

A general mountain pass principle for locating and classifying critical points. (English) Zbl 0711.58008
Summary: A general “Mountain pass” principle that extends the theorem of Ambrosetti-Rabinowitz and which gives more information about the location of critical points, is established. This theorem also covers the problem of the “limiting case”, i.e. when “the separating mountain range has zero altitude”. It is also shown how this principle yields localized versions of recent results of Hofer and Pucci-Serrin concerning the structure of the critical set.

58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
49J35 Existence of solutions for minimax problems
Full Text: DOI Numdam EuDML
[1] Ambrosetti, A.; Rabinowitz, P. H., Dual variational methods in critical point theory and applications, J. Funct. Anal., Vol. 14, 349-381, (1973) · Zbl 0273.49063
[2] Aubin, J. P.; Ekeland, I., Applied non linear analysis, pure and applied mathematics, (1984), Wiley Interscience Publication
[3] Hofer, H., A geometric description of the neighbourhood of a critical point given by the mountain pass theorem, J. London Math. Soc., 31, 566-570, (1985) · Zbl 0573.58007
[4] H. Hofer, A Strong Form of the Mountain Pass Theorem and Applications, Proceedings of a microprogram on Reaction diffusion Equations, Berkeley, 1986 (to appear).
[5] Kuratowski, C., Topology, Vol. II, (1968), Academic Press New York and London
[6] Nirenberg, L., Variational and topological methods in non-linear problems, Bull. Amer. Math. Soc., 4, 267-302, (1981), (N.S.) · Zbl 0468.47040
[7] Pucci, P.; Serrin, J., A mountain pass theorem, J. Diff. Eq., Vol. 60, 142-149, (1985) · Zbl 0585.58006
[8] Pucci, P.; Serrin, J., The structure of the critical set in the mountain pass theorem, Trans. A.M.S., Vol. 91, No. 1, 115-132, (1987) · Zbl 0611.58019
[9] Pucci, P.; Serrin, J., Extensions of the mountain pass theorem, J. Funct. Analysis, Vol. 59, 185-210, (1984) · Zbl 0564.58012
[10] P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, C.B.M.S., A.M.S., No. 65, 1986. · Zbl 0609.58002
[11] Guijie, Qi, Extension of moutain pass lemma, Kexue Tongbao, Vol. 32, No. 12, (1987) · Zbl 0655.58007
[12] N. Ghoussoub, Location, Multiplicity and Morse Indices of Min-Max Critical Points (to appear), 1989. · Zbl 0736.58011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.